Go to content Go to menu
 


Certain Medications and Tanning

An important factor to be aware of if you are planning on tanning in a tanning bed or outdoors is that some types of medications increase photosensitivity in our body. This means that our skin develops a tendency to show increased sensitivity when exposed to sun or tanning beds. Some types of medicines can cause a serious sun burn.

Drug-induced photosensitivity manifests itself mostly in the form of prominently visible sunburn. Important point is that not always are we aware that our body has developed this photosensitivity until later when it's too late and we're sun burnt.

The main reason for this condition is the intentional or unintentional application or consumption of skin-affecting products and medication. The visible signs of such a reaction emerge when the skin comes in contact with ultraviolet radiation in the form of an indoor tanning bed. The severity of sunburns is another sign of our skin becoming photosensitive. At this stage, people develop rashes in areas that were exposed to the sun.

Care should be taken if you plan to go in an indoor tanning bed. In that case you should definetly tell the tanning salon administrator about your skin's photosensitivity. A suitable solution would then be found out for you.

If you are those who like the color of your skin tanned but find yourself at a stage where you need to take medication or topical products, then it is better to consult your physician about the photosensitive reaction of these medications and indoor tanning beds. He/she is the best person to tell you more about both prescription and non-prescription drugs, cosmetics, shampoos, herbal and other similar products. Sometimes your prescription can be changed or altered. Unfortunately in some cases you might have to stop or limit your indoor tanning.

Drug-induced photosensitivity can occur in anyone. However, some have a higher risk, those are people who have a fair complexion, have light brown, red, or blonde hair, have green or blue eyes, and who do not tan because of quick sunburns. If one has a history of severe sunburn(s), then too the risk of developing photosensitivity is increased.

The medications that you need to watch out for, include drug types like antihistamines, contraceptives (oral & estrogens), coal tar and derivatives, non-steroidal anti-inflammatory drugs, psoralens, phenothiazines, sulfonylureas, sulfonamides, thiazide diuretics, tetracyclines, and tricyclic antidepressants.

Don't get alarmed if your taking a medication that I just mentioned. Just talk to your docter or pharmacist about it. Remember everyones body is different and reacts to things differently. If you are using an indoor tanning bed and are on a medication use precaution. It's better to be safe than sorry.

 

 

Comments

Add comment

Overview of comments

There have not been any comments added yet.
 

 


Check These Out!


Thank You For Reading!